Internet data packet transport: From global topology to local queueing dynamics

H. K. Lee, K. I. Goh, B. Kahng, D. Kim

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)


We study structural feature and evolution of the Internet at the autonomous systems level. Extracting relevant parameters for the growth dynamics of the Internet topology, we construct a toy model for the Internet evolution, which includes the ingredients of multiplicative stochastic evolution of nodes and edges and adaptive rewiring of edges. The model reproduces successfully structural features of the Internet at a fundamental level. We also introduce a quantity called the load as the capacity of node needed for handling the communication traffic and study its time-dependent behavior at the hubs across years. The load at hub increases with network size N as ∼ N1.8. Finally, we study data packet traffic in the microscopic scale. The average delay time of data packets in a queueing system is calculated, in particular, when the number of arrival channels is scale-free. We show that when the number of arriving data packets follows a power law distribution, ∼ n , the queue length distribution decays as n 1-λ and the average delay time at the hub diverges as ∼ N(3-λ)/(γ-1) in the N → ∞ limit when 2 < λ < 3γ being the network degree exponent.

Original languageEnglish
Pages (from-to)2485-2490
Number of pages6
JournalInternational Journal of Bifurcation and Chaos
Issue number7
Publication statusPublished - 2007 Jul

Bibliographical note

Funding Information:
This work is supported by the KOSEF grants No. R14-2002-059-01000-0 in the ABRL program.


  • Internet traffic
  • Queueing dynamics
  • Scale-free network

ASJC Scopus subject areas

  • Modelling and Simulation
  • Engineering (miscellaneous)
  • General
  • Applied Mathematics


Dive into the research topics of 'Internet data packet transport: From global topology to local queueing dynamics'. Together they form a unique fingerprint.

Cite this